Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 263, NWS Kansas City, MO

September 10, 2015Cass County, Jackson County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 10, 2015, 5:42 AM CDT for Cass County, Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 5:42 AM CDT (10:42 UTC)
Expired
Sep 10, 2015, 6:00 AM CDT
In force
18 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Wyandotte County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS53 KEAX 101042
SVREAX
KSC091-209-MOC037-095-101100-
/O.NEW.KEAX.SV.W.0263.150910T1042Z-150910T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WYANDOTTE COUNTY IN NORTHEASTERN KANSAS...
  EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 600 AM CDT

* AT 541 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRANDVIEW...
  MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...LEE'S
  SUMMIT...SHAWNEE...BLUE SPRINGS...LENEXA...LEAWOOD...RAYTOWN...
  GRANDVIEW...BELTON...PRAIRIE VILLAGE...RAYMORE...GRAIN VALLEY...
  MERRIAM...HARRISONVILLE...MISSION...PLEASANT HILL AND OAK GROVE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 5 AND 16.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 419 AND 421.
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 1.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 222 AND 235.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 4.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 16.
 INTERSTATE 435 NEAR MILE MARKER 0...AND BETWEEN MILE MARKERS 62 AND
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3873 9461 3874 9461 3874 9463 3882 9480
      3911 9468 3899 9411 3892 9411 3860 9427
TIME...MOT...LOC 1041Z 290DEG 39KT 3887 9450 

HAIL...0.75IN
WIND...60MPH
 
$$

LG
2 follow-up statements
124 
WWUS53 KEAX 101053
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 AM CDT THU SEP 10 2015

KSC091-209-101102-
/O.CAN.KEAX.SV.W.0263.000000T0000Z-150910T1100Z/
WYANDOTTE KS-JOHNSON KS-
553 AM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WYANDOTTE AND
EASTERN JOHNSON COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3873 9461 3888 9461 3909 9460 3899 9411
      3892 9411 3860 9427
TIME...MOT...LOC 1052Z 290DEG 39KT 3883 9435 

$$

MOC037-095-101100-
/O.CON.KEAX.SV.W.0263.000000T0000Z-150910T1100Z/
CASS MO-JACKSON MO-
553 AM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHERN CASS AND SOUTHERN JACKSON COUNTIES...

AT 552 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
WINNEBAGO...OR OVER GREENWOOD...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...LEAWOOD...
RAYTOWN...GRANDVIEW...BELTON...RAYMORE...GRAIN VALLEY...
HARRISONVILLE...PLEASANT HILL...OAK GROVE...GREENWOOD...PECULIAR...
LAKE LOTAWANA...LAKE WINNEBAGO...LONE JACK...LAKE TAPAWINGO AND
BALDWIN PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 6 AND 15.
 INTERSTATE 35 IN MISSOURI NEAR MILE MARKER 1.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 16.
 INTERSTATE 435 BETWEEN MILE MARKERS 62 AND 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3873 9461 3888 9461 3909 9460 3899 9411
      3892 9411 3860 9427
TIME...MOT...LOC 1052Z 290DEG 39KT 3883 9435 

HAIL...0.75IN
WIND...60MPH
 
$$

LG
219 
WWUS53 KEAX 101057
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT THU SEP 10 2015

MOC037-095-101107-
/O.EXP.KEAX.SV.W.0263.000000T0000Z-150910T1100Z/
CASS MO-JACKSON MO-
557 AM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS AND SOUTHERN
JACKSON COUNTIES WILL EXPIRE AT 600 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.

LAT...LON 3873 9461 3888 9461 3909 9460 3899 9411
      3892 9411 3860 9427
TIME...MOT...LOC 1055Z 290DEG 39KT 3883 9435 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:22 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 10, 4:22 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT THU SEP 10 2015

.DISCUSSION...
Issued at 421 AM CDT THU SEP 10 2015

Today - Tonight...

In the very short term the remnants of a long-lived mini-complex of
thunderstorms looks like it will have enough legs to push into the
far western CWA before dissipating after sunrise. Feature is being
powered by a shortwave trough tracking east through the base of a
broad upper level trough covering the north central states down into
the Mid MO Valley. Moist isentropic ascent on the 305K and 310K
surfaces feeding/lifting marginal instability into this complex will
maintain activity for several more hours.

Remainder of the day will be spent waiting for the development of
strong/severe convection over KS/MO. A moderately strong cold front
will drop southward from SD/MN and encounter a moderately unstable
airmass residing over KS and MO where operational models show
MLCAPES in excess of 2000J/kg this afternoon. Favorable
0-6km shear of 40kts will provide a favorable environment for
rotating supercells which will support the production of large hail
for the first few hours before the convection evolves into short
line segments and mini-bows which will then favor damaging winds.
Agree with the area depicted by the latest SPC Day 1 outlook which
places a slight risk of severe storms over west central MO and
adjacent east central KS. One caveat is if any residual boundaries
will linger from this mornings storms which would certainly muddy up
the waters.

With very good agreement between models on timing and location have
sufficient confidence to increase PoPs over the western CWA for
late afternoon into the evening hours. And with precipitable water
values increasing to near 2 inches and favorable timing of
convection heavy rains are likely. With steering flow in excess of
30kts believe storm motion will be fast enough that cells won't
reside long enough to warrant a flash flood watch.

Model trend is a bit faster so have ended rains a bit faster tonight.

Friday - Tuesday...

A dry and very pleasant period with much below average temperatures
starting off and then then a gradual warm-up back to normal.

The upper trough is expected to sharpen early in the period allowing
a surge of very cool and dry air to overspread the region and
resulting in fall-like temperatures. Will see morning lows dip into
the 40s Saturday and Sunday with afternoon highs in the upper 60s-
lower 70s through Sunday.

Warm air advection commences for the start of next week as the upper
trough pushes eastward allowing heights to rise and warmer air
parked over the Southern Rockies advects northeastward.

Wednesday...

The ECMWF and GFS are similar in lowering heights east of the
Rockies in advance of a sharp shortwave trough ejecting northeast
through the Rockies. Rain chances likely to increase but questions
revolve around the placement of the cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1159 PM CDT WED SEP 9 2015

VFR conds will prevail thru tomorrow afternoon with mid-lvl clouds
expected through late morning. By late morning sct cu around 4kft
will be thr rule. Winds will be light and vrb overnight before
picking up out of the SW around 5kts during the morning hours. A cold
front will approach the terminals this evening with thunderstorms
developing around the terminals around 21Z-23Z. Storms will contain
heavy rain which will reduce vsbys to 3-5SM. Storms will cont thru
the remainder of the TAF period at all but STJ when -tsra should come
to an end around 03Z. Winds will shift to the north btn 5-10kts
behind the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...73
Hazardous weather outlook, Sep 9, 4:13 PM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT WED SEP 9 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-102115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
413 PM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST
 MISSOURI AND NORTHEAST KANSAS THURSDAY AFTERNOON AND EVENING. LARGE
 HAIL WILL BE THE BIGGEST THREAT...HOWEVER ISOLATED STRONG WIND
 GUSTS CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN MAY LEAD TO
 LOCALIZED FLASH FLOODING AS STORMS CONTINUE THROUGH THE OVERNIGHT
 HOURS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Sep 10, 4:29 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 AM CDT THU SEP 10 2015

KSZ103-105-101015-
JOHNSON KS-LEAVENWORTH KS-
429 AM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 515 AM CDT...

AT 428 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSKALOOSA...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLATHE...GARDNER...LANSING...BONNER SPRINGS...DE SOTO...TONGANOXIE...
BASEHOR...LINWOOD...RENO...FAIRMOUNT...CLEARVIEW CITY AND JARBALO.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3931 9517 3922 9486 3920 9487 3920 9490
      3882 9492 3886 9506 3898 9506 3899 9507
      3898 9509 3896 9508 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 0928Z 291DEG 34KT 3916 9533

LG
Local storm report, Sep 10, 5:21 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 AM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND DMG     4 W BASEHOR             39.13N 95.00W
09/10/2015                   LEAVENWORTH        KS   EMERGENCY MNGR

            NUMEROUS LIMBS UP TO 6 INCHES IN DIAMETER REPORTED DOWN
            BY EM ABOUT 4 MILES WEST OF BASEHOR

&&

LG
Local storm report, Sep 10, 5:31 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 AM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     TSTM WND GST     OLATHE                  38.89N 94.81W
09/10/2015  M60 MPH          JOHNSON            KS   ASOS

            52 KNOT WIND GUST REPORTED AT IXD

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:15 AM CDTSevere Thunderstorm WarningEAXCass, Jackson30 min
Sep 10, 5:28 AM CDTSevere Thunderstorm WarningEAXCass32 min
Sep 10, 4:05 PM CDTSpecial Weather StatementEAXBates40 min
Sep 10, 4:13 PM CDTSevere Thunderstorm WarningEAXBates32 min
Sep 10, 4:20 PM CDTFlash Flood WarningEAXBates6 hr
Sep 10, 4:29 AM CDTSpecial Weather StatementEAXLeavenworth46 min
Sep 10, 4:57 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.